Wyoming, 2013

Hail in Wyoming, May 27, 2013

May 27, 2013 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe over the Upton area and produced hail larger than golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the Upton area and produced hail larger than golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 2:13 PM MST, 42 minutes earlier.

Area forecast discussion, May 27, 2:13 PM MST, 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT MON MAY 27 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 257 PM MDT MON MAY 27 2013

LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER ERN
CO/WRN KS WITH AN TROUGH EXTENDING NORTHWARD NEAR THE WY/SD
BORDER. SAT AND SFC OBSERVATIONS SHOW A DRY SLOT PUSHING EASTWARD
ACROSS SRN WYOMING AND ARCING TOWARD OUR NE WY ZONES.

CONVECTION THAT DEVELOPED EARLIER THIS AFTERNOON HAS DEVELOPED
INTO A N/S ORIENTED LINE FROM NORTHWESTERN TOWARD THE NRN
BLKHLS...MOVING EASTWARD. WV SAT SHOWS A VIGOROUS SHORTWAVE
APPROACHING FROM THE WEST...WITH MORE THUNDERSTORMS DEVELOPING OVER
NORTHEASTERN WYOMING NEAR THE NOSE OF THE DRY PUSH AT THE SFC.
MESO MODELS INDICATE THUNDERSTORMS BECOMING MORE WIDESPREAD THIS
EVENING AND DEVELOPING INTO A N/S ORIENTED LINE THAT WILL CROSS
THE FORECAST AREA FROM WEST TO EAST THIS EVENING. SEVERE STORMS
ARE PROBABLE.

TUESDAY...WEAK HIGH PRESSURE/OUTFLOW FROM TONIGHT/S CONVECTION
WILL PUSH MAIN SURFACE BOUNDARIES TO THE NE/SD BORDER. THIS WILL
BE THE FOCUS FOR NEW STORMS TUESDAY AFTERNOON/EVENING WITH A
SLIGHT RISK OF SEVERE TSRA GIVEN FORECAST HODOGRAPHS/SOUNDINGS.
TEMPERATURES NEAR GUIDANCE.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 257 PM MDT MON MAY 27 2013

LARGE WESTERN UPPER TROF WILL CROSS THE NORTHERN ROCKIES MID-WEEK
BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. SEVERE THREAT WILL
CONTINUE OVER MUCH OF THE AREA WEDNESDAY WITH AMPLE INSTABILITY AND
SHEAR EXPECTED. BY THURSDAY AND FRIDAY...UPPER TROF WILL ENTER THE
NORTHERN PLAINS WITH CLOSED LOW OVER THE DAKOTAS. THIS WILL BRING
CONTINUED PRECIP CHANCES...MAINLY RAIN SHOWERS AND ISOLATED
THUNDERSTORMS...ALONG WITH COOLER TEMPS. UPPER TROF WILL SHIFT EAST
BY THE WEEKEND...WITH DRIER AND MORE MILD CONDITIONS RETURNING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 257 PM MDT MON MAY 27 2013

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF NORTHEASTERN WY INTO THE NORTHERN BLACK HILLS AREA AND
NORTHWESTERN SD THIS AFTERNOON. AREAS OF MVFR/IFR CONDTIONS CAN BE
EXPECTED OVER THESE AREAS. CIGS WILL CONTINUE TO IMPROVE ACROSS THE
REST OF THE AREA EARLY THIS AFTERNOON. MORE SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND TRACK EASTWARD
ACROSS THE FORECAST AREA THIS EVENING AS A STRONG SHORTWAVE OVER
CENTRAL WY MOVES EAST. SOME SEVERE STORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...10
LONG TERM...7
AVIATION...26
Hazardous weather outlook, May 27, 2:36 AM MST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT MON MAY 27 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
336 AM MDT (436 AM CDT) MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS ALSO
POSSIBLE. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY
RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED THIS WEEK. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER FAR SOUTHERN SOUTH DAKOTA
TUESDAY...AND THEN OVER WESTERN SOUTH DAKOTA WEDNESDAY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 27, 1:20 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             TILFORD                 44.30N 103.43W
05/27/2013  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

            MOSTLY PEA-SIZED WITH A FEW QUARTERS

&&

POJORLIE
Local storm report, May 27, 1:33 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
233 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             5 S DOWNTOWN STURGIS    44.34N 103.51W
05/27/2013  E1.50 INCH       MEADE              SD   NWS EMPLOYEE

&&

POJORLIE
Local storm report, May 27, 1:46 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HAIL             1 ENE DEADWOOD          44.38N 103.72W
05/27/2013  E1.75 INCH       LAWRENCE           SD   PUBLIC

&&

POJORLIE
Local storm report, May 27, 2:31 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
331 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             3 SW MEADOW             45.50N 102.26W
05/27/2013  E0.75 INCH       PERKINS            SD   PUBLIC

&&

POJORLIE
Special weather statement, May 27, 2:40 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT MON MAY 27 2013

SDZ024-WYZ057-272230-
NORTHERN BLACK HILLS SD-WYOMING BLACK HILLS WY-
340 PM MDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK...EXTREME
NORTHEASTERN WESTON AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 430 PM
MDT...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BUCKHORN...OR 22 MILES SOUTHWEST OF
DEADWOOD...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  O'NEIL PASS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4425 10414 4436 10399 4419 10385 4412 10409
TIME...MOT...LOC 2140Z 240DEG 8KT 4418 10405

TRIMARCHI
Local storm report, May 27, 2:42 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MEADOW                  45.53N 102.22W
05/27/2013  E1.00 INCH       PERKINS            SD   PUBLIC

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Weston

When
May 27, 2:55 PM MST to 3:13 PM MST
Where
Weston County, Upton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.100, -104.630

Hail, Weston

When
May 27, 3:18 PM MST to 3:20 PM MST
Where
Weston County, 4 mi SE of Upton
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
44.056, -104.578

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449362, 449365.